A RARE CASE OF DRESS SYNDROME WITH ATAXIA SECONDARY TO PHENYTOIN
Jyothi A.*, Bhanuchand P.
Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare but characterized by life-threatening reaction to drugs, it is characterized by skin rashes, fever, haematological disturbances, lymphadenopathy and organ failure, most probably hepatic dysfunction The onset of symptoms is often delayed, occurring 2–6 weeks after drug initiation. DRESS syndrome shares many characteristics in common with anticonvulsant hypersensitivity syndrome (AHS), also referred to as drug-induced hypersensitivity syndrome (DIHS) and appears to represent a variation in presentation rather than a distinctly different syndrome. The incidence of DRESS has been estimated to be between 1 in 1,000 and 1 in 10,000 drug exposures. It carries a mortality rate of 10–20%, with most fatalities the result of liver failure. Treatment consists of supportive therapy, corticosteroids and antihistamines.[2-4] Here we report a case of this syndrome presenting with fever, generalised pruritus, macular rash cholestatic hepatitis and ataxia following treatment with Phenytoin. Conculsion: DRESS even though life threatening can be treated with prompt withdrawal of the offending drug and corticosteroids.
Keywords: Rash, Fever, Liver, Phenytoin, DRESS.
[Full Text Article]